Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 24, NWS Greenville-Spartanburg, SC

September 24, 1997Haywood County, Jackson County, Transylvania County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Sep 24, 1997, 2:25 PM EDT for Haywood County, Jackson County, Transylvania County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 1997, 2:25 PM EDT (18:25 UTC)
Expired
Sep 24, 1997, 7:00 PM EDT
In force
5 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Haywood County, NC, Jackson County, NC, Transylvania County, NC

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 241825
FFWGSP
NCC075-087-099-113-173-175-242300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
225 PM EDT WED SEP 24 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  700 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WESTERN NORTH CAROLINA
 
   ...GRAHAM COUNTY...HAYWOOD COUNTY...JACKSON COUNTY
   ...MACON COUNTY...SWAIN COUNTY...TRANSYLVANIA COUNTY
 
RAINFALL AMOUNTS OF THREE TO FIVE INCHES HAS CAUSED RIVERS TO RISE
NEAR OR ABOVE BANKFULL OVER THE AREA. IN SWAIN COUNTY PRECAUTIONARY
EVACUATIONS HAVE TAKEN PLACE ALONG TROUT FARM CREEK...MAINLY CAMP
GROUNDS. WITH ADDITIONAL RAINFALL THIS AFTERNOON OTHER STREAMS OR
RIVERS IN THE WARNED AREA MAY RISE ABOVE THEIR BANKS.
 
PEOPLE IN THE WARNED AREA...ESPECIALLY CAMPERS...SHOULD SEEK
HIGHER GROUND WITHOUT DELAY. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATERS BEGIN TO RISE.
 n

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 9:45 AM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 24, 9:45 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
945 AM EDT WED SEP 24 1997

.NEED TO ADJUSTS MAX TEMPS DOWN FOR AFTN

GOOD CAA AT LOW LEVELS NORTH OF BNDRY EXTENDING FROM SOUTHERN SC
INTO CENTRL GA.  THIS...ALONG WITH WIDESPREAD RAIN AND CLDS WILL KEEP
TEMPS FROM WARMING MUCH FROM CURRENT LEVELS AND MANY AREAS IN SOUTHERN
PORTION OF THIS CWA MAY SEE TEMPS FALL MORE BEFORE LEVELING OFF.

MAIN THREAT OF THUNDER THROUGH AFTERNOON WILL BE ALONG BNDRY TO OUR
SOUTH AND WEST WHERE DWPNTS ARE STILL UP.

NEAL

In the hours before

Special weather statement, Sep 24, 2:00 PM EDT, 25 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-250000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
200 PM EDT WED SEP 24 1997

...MORE RAIN FOR THE WESTERN CAROLINAS..

RAINFALL HAS BEEN MODERATE TO HEAVY ACROSS THE WESTERN CAROLINAS AND
NORTHEAST GEORGIA TODAY. A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER
THE SOUTHERN MISSISSIPPI RIVER VALLEY WILL CONTINUE TO BRING LOTS OF
MOISTURE FROM THE GULF OF MEXICO ACROSS THE REGION THIS AFTERNOON INTO
TONIGHT.

RAINFALL AMOUNTS ACROSS UPSTATE SOUTH CAROLINA AND EXTREME NORTHEAST
GEORGIA HAVE AVERAGED ONE HALF TO ONE INCH...WITH WESTERN NORTH
CAROLINA RECEIVING TWO TO THREE INCHES. SOME AREAS HAVE GOTTEN LOCALLY
HEAVIER AMOUNTS.

BY EARLY THIS EVENING ADDITIONAL HEAVY RAIN IS EXPECTED WITH SOME
PLACES POSSIBLY GETTING AN ADDITIONAL FOUR TO SIX INCHES OF RAIN.

STREAMS AND RIVERS ACROSS THE REGION MAY REACH BANKFULL BY EARLY
TONIGHT WITH FLOODING BECOMING POSSIBLE IN SOME PLACES. PONDING OF
WATER ON ROADS AND WATER RUNNING ACROSS HIGHWAYS WILL ALSO MAKE FOR
HAZARDOUS DRIVING.

ROBBINS/GSP
END
Special weather statement, Sep 24, 2:00 PM EDT, 25 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-250000-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
200 PM EDT WED SEP 24 1997

...MORE RAIN FOR THE WESTERN CAROLINAS..

RAINFALL HAS BEEN MODERATE TO HEAVY ACROSS THE WESTERN CAROLINAS AND
NORTHEAST GEORGIA TODAY. A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER
THE SOUTHERN MISSISSIPPI RIVER VALLEY WILL CONTINUE TO BRING LOTS OF
MOISTURE FROM THE GULF OF MEXICO ACROSS THE REGION THIS AFTERNOON INTO
TONIGHT.

RAINFALL AMOUNTS ACROSS UPSTATE SOUTH CAROLINA AND EXTREME NORTHEAST
GEORGIA HAVE AVERAGED ONE HALF TO ONE INCH...WITH WESTERN NORTH
CAROLINA RECEIVING TWO TO THREE INCHES. SOME AREAS HAVE GOTTEN LOCALLY
HEAVIER AMOUNTS.

BY EARLY THIS EVENING ADDITIONAL HEAVY RAIN IS EXPECTED WITH SOME
PLACES POSSIBLY GETTING A TOTAL OF FOUR TO SIX INCHES OF RAIN.

STREAMS AND RIVERS ACROSS THE REGION MAY REACH BANKFULL BY EARLY
TONIGHT WITH FLOODING BECOMING POSSIBLE IN SOME PLACES. PONDING OF
WATER ON ROADS AND WATER RUNNING ACROSS HIGHWAYS WILL ALSO MAKE FOR
HAZARDOUS DRIVING.

ROBBINS/GSP
CORRECTION FOR TOTAL RAIN AMOUNTS.
END
Special weather statement, Sep 24, 2:02 PM EDT, 23 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-250000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
200 PM EDT WED SEP 24 1997

...MORE RAIN FOR THE WESTERN CAROLINAS..

RAINFALL HAS BEEN MODERATE TO HEAVY ACROSS THE WESTERN CAROLINAS AND
NORTHEAST GEORGIA TODAY. A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER
THE SOUTHERN MISSISSIPPI RIVER VALLEY WILL CONTINUE TO BRING LOTS OF
MOISTURE FROM THE GULF OF MEXICO ACROSS THE REGION THIS AFTERNOON INTO
TONIGHT.

RAINFALL AMOUNTS ACROSS UPSTATE SOUTH CAROLINA AND EXTREME NORTHEAST
GEORGIA HAVE AVERAGED ONE HALF TO ONE INCH...WITH WESTERN NORTH
CAROLINA RECEIVING TWO TO THREE INCHES. SOME AREAS HAVE GOTTEN LOCALLY
HEAVIER AMOUNTS.

BY EARLY THIS EVENING ADDITIONAL HEAVY RAIN IS EXPECTED WITH SOME
PLACES POSSIBLY GETTING AN ADDITIONAL FOUR TO SIX INCHES OF RAIN.

STREAMS AND RIVERS ACROSS THE REGION MAY REACH BANKFULL BY EARLY
TONIGHT WITH FLOODING BECOMING POSSIBLE IN SOME PLACES. PONDING OF
WATER ON ROADS AND WATER RUNNING ACROSS HIGHWAYS WILL ALSO MAKE FOR
HAZARDOUS DRIVING.

ROBBINS/GSP
END
Special weather statement, Sep 24, 2:10 PM EDT, 15 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-250000-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
200 PM EDT WED SEP 24 1997

...MORE RAIN FOR THE WESTERN CAROLINAS..

RAINFALL HAS BEEN MODERATE TO HEAVY ACROSS THE WESTERN CAROLINAS AND
NORTHEAST GEORGIA TODAY. A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER
THE SOUTHERN MISSISSIPPI RIVER VALLEY WILL CONTINUE TO BRING LOTS OF
MOISTURE FROM THE GULF OF MEXICO ACROSS THE REGION THIS AFTERNOON INTO
TONIGHT.

RAINFALL AMOUNTS ACROSS UPSTATE SOUTH CAROLINA AND EXTREME NORTHEAST
GEORGIA HAVE AVERAGED ONE HALF TO ONE INCH...WITH WESTERN NORTH
CAROLINA RECEIVING TWO TO THREE INCHES. SOME AREAS HAVE GOTTEN LOCALLY
HEAVIER AMOUNTS.

BY EARLY THIS EVENING ADDITIONAL HEAVY RAIN IS EXPECTED WITH SOME
PLACES POSSIBLY GETTING A TOTAL OF FOUR TO SIX INCHES OF RAIN.

STREAMS AND RIVERS ACROSS THE REGION MAY REACH BANKFULL BY. EARLY
TONIGHT WITH FLOODING BECOMING POSSIBLE IN SOME PLACES. PONDING OF
WATER ON ROADS AND WATER RUNNING ACROSS HIGHWAYS WILL ALSO MAKE FOR
HAZARDOUS DRIVING.

ROBBINS/GSP
CORRECTION FOR TOTAL RAIN AMOUNTS.
END

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 2:25 PM EDTFlash Flood WarningGSPGraham, Macon, Swain5 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.